Illinois, 2003Tornado in Illinois, May 10, 2003
May 10, 2003 · NWS LSX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 4:00 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, May 10, 4:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT SAT MAY 10 2003
DLYD DISC DUE TO WX. LAST HURRAH FOR SVR WX FOR A FEW DAYS WL BE
THIS EVNG AS STG S/W ALFT AND ITS ASSOC SPEED MAX AND A DRYLN AT THE
SFC INTERACTS WITH MOIST UNSTABLE AMS ACRS MO AND IL.
DRYLN AND CDFNT...WHICH IS TRAILING JUST BHND IT...WL MERGE ERL THIS
EVNG OVR WRN MO AND THEN THIS FEATURE WL TRACK RPDLY EWD THRU
FA...CLRG STL AREA BFR 06Z AND CLEARING RMNDR OF FA IN IL SHORTLY
AFT 06Z.
COOLER AND DRIER AIR WL THEN PUSH IN BHND WOUND-UP SFC LO TRACKING
TO THE N. LEANED TWDS WRMR FWC TEMPS...ESP NRN HALF...DUE TO CLDNSS
BLDG IN AND WELL MIXED LWR AMS.
MUCH COOLER TEMPS WL THEN PREVAIL FOR NXT COUPLE DAYS. SC CLD
SHIELD WL DOMINATE NRN HALF OF FA ON SUN. SFC WNDS WL BE RATHER STG
AND MENTIONED HIR GUSTS PSBL. WELL MECH MIXED LWR AMS WL PROVIDE DP
MIXING LYR DESPITE NWLY SFC WNDS/ASSOC CAA/CLDNSS...AND GUIDANCE
TEMPS LOOKED OK.
WNDS WL GRAD SUBSIDE OVR NXT 24HRS HDG INTO SUN NGT/MON...WITH RDG
FINALY BLDG IN ON MON NGT. NO PROBLEM WITH GUIDANCE MINS.
HOWEVER...WENT WITH MAV/MET BLEND ON MON MAX TEMPS AS FWC LOOKED TO
WRM.
ON EXTDD PD...KEPT PCPN CHCS THE SAME...AS FULLY AGREED WITH NCEP
THINKING THAT 00Z GFS/MRF WAS TOO STG AND AGGRESSIVE IN BRINGING IN
CLOSED UPR LO INTO MID MS VLY ON WED. INSTEAD FLWD MORE PROGRESSIVE
ECMWF AND THE TRENDING MORE PROGRESSIVE 12Z GFS/MRF...WHICH HAS PCPN
CHCS ON WED/THU. ANOTR SRN STRM S/W MAY IMPACT FA ON SAT...BUT HAVE
PLENTY OF TIME TO WATCH THIS...AND FOR NOW LOOKS TO PASS MOSTLY TO
OUR S. HAVE LEFT SAT FCST DRY ATTM.
.STL...FLOOD WATCH ENTIRE CWA TNGT.
TORNADO WATCH #338 TIL 00Z NE AND CNTRL MO
TORNADO WATCH #342 TIL 02Z SE MO AND FAR SRN IL
TESHazardous weather outlook, May 10, 11:30 AM CST, 6 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT SAT MAY 10 2003
...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
EXPECTED THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE
ENTIRE REGION INCLUDING QUINCY...HANNIBAL...JEFFERSON CITY...
COLUMBIA...THE ST LOUIS METRO AREA...CARLINVILLE...CENTRALIA...
SALEM...CHESTER AND FARMINGTON.
THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH
THIS AFTERNOON...WITH THE CONTINUED POTENTIAL THAT THESE STORMS
COULD BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER WILL
OCCUR AS A COLD FRONT MOVES THROUGH CENTRAL MISSOURI THIS AFTERNOON
AS WELL AS EASTERN MISSOURI AND ADJACENT PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS THIS EVENING.
THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL THAT A
FEW OF THESE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE AND DAMAGING
TORNADOES...HAIL LARGER THAN BASEBALL SIZE...AND DAMAGING WINDS IN
EXCESS OF 70 MPH. IN ADDITION...THE ENTIRE AREA REMAINS UNDER A
FLOOD WATCH THROUGH TONIGHT.
REMAIN ALERT AND STAY TUNED TO NOAA WEATHER RADIO AS WELL AS
COMMERCIAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
THIS EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
BRITT
In the hours before
Local storm report, May 10, 5:25 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM MAYWOOD MO TORNADO
05/10/03 LEWIS REPORTED BY KHQ-TV STORM
SPOTTER
0615 PM 4S SHELBYVILLE MO 1.50 INCH HAIL
05/10/03 SHEBLY REPORTED BY SHEBLY COUNTY
EMERGENCY MANAGEMENT
AGENCY.
0620 PM 7N SHELBINA MO 1.00 INCH HAIL
05/10/03 SHEBLY REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, May 10, 5:38 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM EWING MO TORNADO
05/10/03 LEWIS MAJOR STRUCTURAL DAMAGE
TO HOMES IN EWING AND
MAYWOOD AREAS. REPORTED
BY SEVERE WEATHER
SPOTTERS.
0630 PM 1W CANTON MO TORNADO
05/10/03 LEWIS REPORTED BY SEVERE
WEATHER SPOTTERS.
0630 PM 5E SHELBINA MO 1.75 INCH HAIL
05/10/03 SHEBLY REPORTED BY SHEBLY COUNTY
EMERGENCY MANAGEMENT
AGENCY.
0630 PM HALLSVILLE MO 1.00 INCH HAIL
05/10/03 BOONE REPORTED BY BOONE COUNTY
SHERIFFS DEPARTMENT.
0630 PM 1N MONROE CITY MO TORNADO
05/10/03 MONROE REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, May 10, 5:49 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM CANTON MO WIND DAMAGE
05/10/03 LEWIS MOBILE HOMES AND
SEMI-TRAILERS OVERTURNED.
REPORTED BY LEWIS COUNTY
EMERGENCY MANAGEMENT
AGENCY.Local storm report, May 10, 5:58 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM LIMA IL TORNADO
05/10/03 ADAMS REPORTED BY POLICE.
0650 PM 1S PALMYRA MO TORNADO
05/10/03 MARION REPORTED BY SEVERE
WEATHER SPOTTERS.
0655 PM 6W HANNIBAL MO TORNADO
05/10/03 MARION REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, May 10, 6:08 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CANTON MO WIND DAMAGE
05/10/03 LEWIS UNKNOWN NUMBER OF
INJURIES IN CANTON.
REPORTED BY MISSOURI
HIGHWAY PATROL TROOP B.
0645 PM MONROE CITY MO WIND DAMAGE
05/10/03 MONROE NUMEROUS TREES AND POWER
LINES DOWNED. PUBLIC
REPORT.Local storm report, May 10, 6:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 5E LAKENAN MO WIND DAMAGE
05/10/03 SHELBY TREES ONE FOOT ACROSS
SNAPPED...POWERLINE POLES
SNAPPED...WOOD STRUCTURE
WITH METAL SIDING TOTALLY
DESTROYED. REPORTED BY
AMATEUR RADIO OPERATOR.Tornado, Adams
- When
- May 10, 6:20 PM CST to 6:50 PM CST
- Where
- Adams County, 2 mi NNE of Liberty
- Rating
- F1
- Path length
- 17.5 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.900, -91.083
The supercell storm that spawned tornadoes in Monroe, and Marion Counties of Missouri spawned a third tornado in east-central Adams County, Illinois. The tornado first formed approximately 2 miles north northeast of Liberty, Illinois and traveled northeast into northwest Brown County Illinois. A number of barns, machine sheds and large trees were damaged or destroyed in the path of the tornado over east central Adams county. The width of the damage area varied from 75 to as much as 150 yards and was rated F0 intensity during the early part of the path and F1 over the final 4 miles in far eastern Adams County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 10, 200337 injured · $10 million · F3 · 17 events
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358189.